Hail, Meade
- When
- July 27, 3:05 PM MST
- Where
- Meade County, Tilford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.420
A thunderstorm briefly became severe in the Tilford area, producing hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Tilford area, producing hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 12:43 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 143 PM MDT FRI JUL 27 2012 .DISCUSSION... THE LATEST ANALYSIS SHOWED AN UPPER RIDGE OVER ERN CO WITH A S/W TROUGH MOVING ACROSS CNTRL MT. AT THE SFC A TROUGH WAS OVER MT AND ERN WY WITH GUSTY SOUTH WINDS AHEAD OF IT. DEW POINTS WERE IN THE UPPER 40S/LOWER 50S AND MLCAPE WAS AROUND 500 J/KG. SHRA/EMBEDDED TSRA WERE NOTED OVER NERN WY AHEAD OF THE APPROACHING S/W TROUGH. SHRA/TSRA WILL INCREASE IN COVERAGE THROUGH THIS AFTN. LACK OF LOW-LEVEL MOISTURE AND REDUCED CAPE SUGGESTS THE SEVERE THREAT WILL BE MORE LIMITED THAN PREVIOUSLY THOUGHT. EXPECT A SMALL MCS OR TWO TO TRAVERSE THE CWA TNGT WITH MARGINALLY SEVERE WINDS THE MAIN THREAT. DESPITE THE LIMITED MOISTURE THERE IS SOME FORCING FROM AN UPPER-LEVEL JET AND A DEVELOPING LOW-LEVEL JET THAT SHOULD HELP INCREASE THE SHRA/TSRA COVERAGE AS EVNG PROGRESSES...SPCLY TOWARD CNTRL SD. ON SATURDAY THERE WILL BE LARGE-SCALE SUBSIDENCE BEHIND THE MCS AND IN THE WAKE OF THE EXITING S/W TROUGH. SOME AFTN TSRA ARE POSSIBLE OVER THE BLKHLS...BUT THE PLAINS SHOULD REMAIN DRY. SATURDAY NIGHT A WEAKER SYSTEM APPROACHES BUT STILL PRODUCES SOME Q-VECTOR CONVERGENCE OVER THE NWRN CWA. LOW-LEVEL THETA-E ADVECTION AND STEEP MIDLEVEL LAPSE RATES WILL FAVOR A CHANCE OF TSRA OVER THIS AREA. ON SUNDAY ANOTHER S/W TROUGH MOVES ACROSS THE TOP OF THE RIDGE. IT WILL NOT BE AS STRONG AS THE WAVE TODAY SO COVERAGE OF TSRA WILL NOT BE AS GREAT. THE WAVE QUICKLY MOVES SOUTHEAST SUNDAY NIGHT...PERHAPS ASSOCIATED WITH A SMALL MCS OR TWO. TEMPERATURES THROUGH THE PERIOD SHOULD BE CLOSE TO GUIDANCE...AND ABOVE AVERAGE. EXTENDED...UPPER LEVEL HIGH OVER THE SOUTHERN CONUS WILL CONTINUE TO BRING ABOVE AVERAGE TEMPERATURES TO THE REGION THROUGH THE PERIOD. MODELS CONTINUE TO SUGGEST MONSOONAL FLOW WILL CONTINUE WITH THIS PATTERN. THEREFORE...THOUGH TIMING WITH THIS WILL BE TRICKY...WILL KEEP SLIGHT CHANCE TO CHANCE POPS OVER VARIOUS PORTIONS OF THE CWA THROUGH THE PERIOD. && .AVIATION...18Z TAF UPDATE SCT TSRA ARE EXPECTED OVER NERN WY/BLACK HILLS IN THE AFTERNOON...SPREADING EASTWARD INTO WRN AND CNTRL SD BY EARLY EVENING. SOME STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. IFR VIS WILL BE POSSIBLE NEAR THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BUNKERS LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 533 AM MDT FRI JUL 27 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 533 AM MDT (633 AM CDT) FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING THIS AFTERNOON AND MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. DAMAGING WINDS WILL BE THE MAIN THREAT...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER PORTIONS OF SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT FORESEEN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT FRI JUL 27 2012 WYZ054-056-272100- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 220 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 300 PM MDT... AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTON...OR 23 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHOTO... && LAT...LON 4478 10488 4445 10486 4449 10532 4466 10533 TIME...MOT...LOC 2020Z 266DEG 23KT 4459 10523 BARBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT FRI JUL 27 2012 WYZ054>056-058-272130- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY- 250 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...EXTREME SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 330 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN CAMPBELL...EXTREME NORTHWESTERN WESTON AND EXTREME SOUTHWESTERN CROOK COUNTIES. && LAT...LON 4429 10506 4403 10501 4402 10552 4420 10555 TIME...MOT...LOC 2050Z 263DEG 24KT 4412 10540 BARBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 302 PM MDT FRI JUL 27 2012 WYZ054-056-057-272145- NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 302 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 345 PM MDT... AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OSHOTO...OR 28 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHOTO... KEYHOLE RESERVOIR... CARLILE... DEVILS TOWER... DEVILS TOWER JUNCTION... && LAT...LON 4460 10457 4433 10463 4442 10515 4460 10513 TIME...MOT...LOC 2103Z 275DEG 23KT 4450 10500 BARBER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT FRI JUL 27 2012
SDZ013-072-073-272200-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
315 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 400 PM
MDT...
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEAR BUTTE STATE PARK...
HEREFORD...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 31 AND
40...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4430 10351 4448 10355 4461 10301 4461 10297
4462 10296 4466 10279 4428 10274
TIME...MOT...LOC 2115Z 255DEG 30KT 4441 10342
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT FRI JUL 27 2012
SDZ024-072-073-272245-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
400 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM MDT...
AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 10 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEMO...
TILFORD...
PIEDMONT...
BLACK HAWK...
ELLSWORTH AFB...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 35 AND
53...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4414 10349 4422 10366 4434 10359 4435 10357
4438 10356 4432 10296 4414 10304
TIME...MOT...LOC 2201Z 294DEG 13KT 4426 10350
CALDERONThe Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph at the Tilford Rest Area along Interstate-90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391960, 391961.